Tinnitus is a condition in which an individual experiences constant sensation of ringing or buzzing in the ears. It is the chronic perception of sound when there is no internal or external acoustic source.
The scientists at OHSU demonstrate why a standard antidepressant medication may worsen tinnitus. The action of serotonin (neuromodulator in the brain) was studied, published in the journal Cell Reports.
In the present study, the brain tissue in the mice was examined. Here the dorsal cochlear nucleus where sensory integration and tinnitus occurs was investigated. They found that on exposure to serotonin, neurons (fusiform cells) within this portion of the brain become hyperactive and hypersensitive to stimuli.
"We saw that the activity of those neurons went through the roof," reported Laurence Trussell, a professor of otolaryngology at the OHSU School of Medicine.
In the further research, researchers plan to focus on studying the implications for selective serotonin reuptake inhibitors (SSRI). The SSRIs are a class of antidepressants which alleviate symptoms of moderate to severe depression and anxiety by increasing the level of serotonin in the brain. However, these SSRIs were sometimes found to worsen patients' tinnitus.
Trussell, who suffers from tinnitus from the Oregon Hearing Research Center at OHSU reported that the "If you're a physician treating a patient for depression who also has hearing loss or tinnitus, you may want to be careful about prescribing a drug that compounds their feelings of anxiety." The SSRI may worsen the condition.
Review of existing scientific literature indicated that intake of SSRIs increased tinnitus condition, noted, Zheng-Quan Tang, a senior postdoctoral fellow in Trussell's lab. "Estimates vary, but at least 10 percent of the U.S. population is affected by tinnitus."
In future, the OHSU scientists wanted to focus on the type of ion channel in the membrane of neurons that are activated by serotonin. While, if the way to deactivate those channels is known the severity of tinnitus can be minimized without affecting the beneficial effects of antidepressants.